Intracranial hemorrhage due to pulmonary thromboembolism in heparin therapy and therapeutic management of patients hospitalized with massive pulmonary embolism after discharge [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 2013; 41(3): 228-232 | DOI: 10.5543/tkda.2013.75031

Intracranial hemorrhage due to pulmonary thromboembolism in heparin therapy and therapeutic management of patients hospitalized with massive pulmonary embolism after discharge

Feyzullah Beşli, Mesut Keçebaş, Mehmet Fethi Alişir, Fatih Güngören
Department Of Cardiology, Uludağ University, Bursa, Turkey

A patient with a history of intracranial hemorrhage who was hospitalized due to massive pulmonary thromboembolism (PTE) was presented. A 59-year-old female patient had an intracranial hemorrhage while under anticoagulant therapy due to PTE after a knee operation. Therefore, the anticoagulant therapy was discontinued. Forty-seven days after the cessation of the anticoagulant treatment, the patient was admitted to the emergency department with a complaint of acute dyspnea and presyncope. Transthoracic echocardiography showed signs of right ventricular overload. Contrast-enhanced thorax computed tomography showed saddle-like filling defects in the level of pulmonary trunk bifurcation to the extension of both the main pulmonary arteries. The patient was admitted with a massive PTE. Fibrinolytic treatment could not be given due to the history of hemorrhagic stroke while under heparin infusion therapy. The patient dyspnea did not resolve, so pulmonary angiography and thrombus aspiration was planned. The patient’s clinical status had improved after the thrombus aspiration. After the thrombus aspiration, bemiparin treatment was given via effective anti-factor Xa level. Due to lower extremity Doppler ultrasonography showing subacute- chronic thrombosis on the right popliteal vein, inferior vena cava filter was inserted. When thrombolytic therapy cannot be given to patients with a high risk bleeding, the embolectomy and/or aspiration of pulmonary thrombus may be an appropriate treatment option. In such patients, for anticoagulant therapy, unfractioned heparin with close aPTT follow-up or low molecular weight heparin therapy with antifactor Xa follow-up can be used.

Keywords: Anticoagulants/therapeutic use, heparin; intracranial hemorrhages; pulmonary embolism/drug therapy; thromboembolism/ drug therapy.

How to cite this article
Feyzullah Beşli, Mesut Keçebaş, Mehmet Fethi Alişir, Fatih Güngören. Intracranial hemorrhage due to pulmonary thromboembolism in heparin therapy and therapeutic management of patients hospitalized with massive pulmonary embolism after discharge. Turk Kardiyol Dern Ars. 2013; 41(3): 228-232

Corresponding Author: Feyzullah Beşli, Türkiye
© Copyright 2019 Archives of the Turkish Society of Cardiology
LookUs & Online Makale